Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Charleston, SC

May 24, 2006Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 24, 2006, 5:03 PM EDT for Bulloch County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2006, 5:03 PM EDT (21:03 UTC)
Expired
May 24, 2006, 5:30 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:18 PM EDTHAIL 0.75Brooklet, GAPENNY SIZED HAIL REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 242103
SVRCHS
GAC031-242130-
/O.NEW.KCHS.SV.W.0101.060524T2103Z-060524T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
  DAMAGING WINDS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM STILSON TO BROOKLET...OR ALONG A LINE EXTENDING FROM 11 MILES
  WEST OF SPRINGFIELD TO 9 MILES SOUTHEAST OF STATESBORO...MOVING
  SOUTHEAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BROOKLET...
  STILSON...
  ARCOLA AND AKINS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3242 8155 3238 8176 3220 8166 3225 8144

$$
1 follow-up statement
000 
WWUS52 KCHS 242121
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT WED MAY 24 2006

GAC031-242130-
/O.CON.KCHS.SV.W.0101.000000T0000Z-060524T2130Z/
BULLOCH-
520 PM EDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR BULLOCH COUNTY...

AT 518 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR AKINS...OR ABOUT 12 MILES SOUTHEAST OF STATESBORO... 
MOVING SOUTH AT 5 MPH. A TRAINED SPOTTER REPORTED PENNY SIZE HAIL 
NEAR BROOKLET. 

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BROOKLET...DENMARK AND STILSON.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3240 8156 3238 8173 3221 8176 3226 8148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:36 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 24, 3:36 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT WED MAY 24 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WEAK HIGH PRES WILL
SINK S AND OVERSPREAD THE AREA TNGT THRU THU NIGHT...AND FORM A BIT
OF A WEDGE WELL INLAND WHICH WILL ALLOW MOIST SLY FLOW TO PENETRATE
THRU AT LEAST THE COASTAL COUNTIES AND INCRS INSTABILITY. EVIDENCE
OF SUCH IS THAT A FEW ISOLD SHWRS/TSTMS HAVE POPPED UP OVR SE GA AND
ARE DRIFTING EWD WITHIN THE MEAN WLY MID AND UPR LVL FLOW WHILE SFC
E-SE WINDS ARE FEEDING IN MOISTURE. HAVE OPTED TO NOT INCLUDE POPS
THIS EVE DUE TO THE ISOLD NATURE OF STORMS. ANY ACTIVITY SHOULD
CEASE WITH THE SETTING SUN THEN WILL LOOK FOR WINDS TO DROP BELOW 5
MPH OVRNGT.

WITH A WEAK WMFNT SETTLING N OF THE CWFA AND S TO SW FLOW
RESUMING...DEWPTS WILL BE NOTICEABLY HIGHER THAN TDA...POSSIBLY
REACHING ARND 70 WHILE MAX TEMPS APCH THE UPR 80S AND LOWER 90S.
THIS WILL SET UP A RATHER UNSTABLE ENVIRONMENT AS MODEL SOUNDINGS
DEPICT CAPES IN EXCESS OF 2000 J/KG...LI/S -6 TO -8...AND TT/S ARND
50. MAIN QUESTION WILL BE THE AMOUNT OF CAP IN PLACE AS CONVECTIVE
TEMP IN THE MID 80S WILL BE REACHED. COVERAGE IS ALSO IN QUESTION
AND WITH CONVECTION/SEABREEZE INTERACTIONS BEING THE ONLY
SIGNIFICANT PLAYERS HAVE CAPPED POPS WITHIN A 20/30 POP SCHEME FOR
TMRW AFTN AND EVE. ANY ACTIVITY WILL SETTLE DOWN LATE TMRW EVE WITH
SUNSET.

TEMPS WILL REMAIN WARM TNGT THRU TMRW NIGHT...WITH LOWS TNGT AND
TMRW NGT IN THE MID 60S TO ARND 70 AND MAX TEMPS TMRW REACHING THE
LOWER 90S FOR MUCH OF THE CWFA. WITH THE HIGHER DEWPTS...HEAT INDEX
VALUES IN THE MID 90S CAN CERTAINLY BE EXPECTED.
&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...MEDIUM RANGE GUIDANCE IS
BEGINNING TO COME INTO BETTER AGREEMENT THIS AFTERNOON WITH REGARDS
TO H5 PATTERN EVOLUTION LATE THIS WEEKEND THROUGH EARLY NEXT WEEK.
H5 TROUGH IS EXPECTED TO SWING THROUGH THE REGION FRI NIGHT AND
EARLY SAT...THEN STALL SOMEWHERE OFF THE SE COAST EARLY NEXT WEEK.
THE 12Z GFS AND 00Z ECMWF...KEEP H5 TROUGHING OFF THE SE COAST
THROUGH MID WEEK...AND PLACEMENT OF THIS FEATURE WILL IMPACT LATER
PERIODS OF THE FORECAST...ESPECIALLY IN THE TUE/WED TIME FRAME.

FRI THROUGH SAT NIGHT...H5 TROUGH AND SFC COLD FRONT PUSH THROUGH
THE REGION. NAM MUCH MORE AGGRESSIVE WITH POPS AND QPF FOR FRI...
WITH THE GFS SHOWING LITTLE IF ANY RAINFALL. PLENTY OF INSTABILITY
WILL BE IN PLACE FRI...WITH ADJUSTED MODEL SOUNDINGS YIELDING
1800-2200 J/KG OF CAPE AND LI/S OF -4 TO -6. SHORTWAVE ENERGY IS
CURRENTLY EXPECTED TO PUSH THROUGH THE AREA AT AN UNFAVORABLE
TIME...LATE FRI NIGHT AND EARLY SAT...AND WITH LACK OF ANY GOOD
TRIGGER BESIDES SEA BREEZE...EXPECT THAT CONVECTION WILL BE LIMITED
FRI...SO WILL KEEP POPS IN THE SLGT CHC RANGE. WILL KEEP SLGT CHC
POPS GOING FRI NIGHT...AS SHORTWAVE ENERGY PUSHES THROUGH THE AREA.
SFC COLD FRONT WILL PUSH INTO THE AREA ON SAT...AND WITH EXPECTED
SEA BREEZE DEVELOPMENT...WILL GO WITH SLGT CHC POPS FOR MAINLY
AFTERNOON AND EVENING SHWRS/TSTMS.

SUN THROUGH WED...SFC COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE
REGION SUN...AS HIGH PRESSURE BEGINS TO RE-ESTABLISH ITSELF OVER THE
AREA. DESPITE 12Z GFS/00Z ECMWF DEVELOPING TROUGHING OFF THE SE
COAST EARLY NEXT WEEK...THE 12Z UKMET AND 12Z CANADIAN INDICATE THAT
THE AREA WILL REMAIN UNDER THE INFLUENCE OF UPPER RIDGING. WILL GO
WITH A RAIN FREE FORECAST FOR NOW THROUGH THE PERIOD...WITH THE
EXCEPTION OF SLGT CHC POPS ACROSS SE GA ZONES AWAY FROM THE COAST ON
SUN. MAY NEED TO INTRODUCE POPS FOR TUE AND WED...IF H5 TROUGHING
OFF THE SE COAST DEVELOPS A BIT CLOSER TO THE FORECAST AREA THAN
CURRENTLY THOUGHT.

&&
.AVIATION...WILL MAINTAIN VFR CONDS THRU 25/18Z WITH THIS AFTN/S TAF
PKG. AM SEEING FAIR WX CU DEVELOP ACRS MUCH OF THE CWFA...ESP IN SE
GA WHERE MULTIPLE SCT LAYERS ARE BEING REPORTED AT SEVERAL OB SITES.
HOWEVER...WITH A STRONG CAP IN PLACE AND LACK OF FORCING WILL NOT
LOOK FOR CONVECTION THRU THE REST OF THE DAY TDA. DECENT SELY WINDS
HAVE PICKED UP THIS AFTN WITH SEABREEZE DEVELOPMENT...BUT THESE
WINDS SHOULD COME DOWN TO AOB 5 KT TNGT. THOUGHT ABOUT INCLUDING
LLWS ARND 25/06Z...BUT WITH UNCERTAINTY IN SFC WINDS AND MODEL
SOUNDINGS HAVE OPTED AGAINST ITS INCLUSION. ALSO THOUGHT ABOUT
POSSIBLE FOG TNGT AS TIME HEIGHTS DEPICT A GOOD INCRS IN SFC
MOISTURE BUT WITH BLYR WINDS UP HAVE LEFT IT OUT. MIDLVL CLOUDS WILL
LAST INTO LATE TMRW MRNG AND EARLY AFTN BUT 25/18Z IS A BIT EARLY TO
INCLUDE ANY TYPE OF CONVECTION...INCLUDING CB. HAVE LEFT IT OUT OF
THE 24/18Z TAFS AND WILL LET LATER TAFS ADDRESS THE POTENTIAL FOR
SHWRS/TSTMS TMRW.
&&

.MARINE...WEAK PRES FORCING WILL PERSIST OVR THE WATERS THRU THU
NIGHT ALLOWING WINDS TO VEER FROM E-SE TO S-SW OVR THE NEXT 24 TO 36
HRS OUTSIDE OF THE DIURNAL SEABREEZE. WITH THE LAND-SEA TEMPERATURE
DIFFERENTIAL INCRG OVR THE NEXT COUPLE OF DAYS...NOCTURNAL WIND
SURGES CANNOT BE RULED OUT ESP OVR THE GA WATERS WHICH MAY PUSH WIND
SPEEDS CLOSE TO 20 KT BUT AM NOT LOOKING FOR SCA CRITERIA TO BE MET
ATTM. WITH AM IMPROVING ONSHORE FLOW...SEAS WILL INCRS A BIT THRU
TMRW NIGHT...REACHING 5 FT IN THE OUTER GA WATERS AND FAR NRN
PORTIONS OF THE SC WATERS BUT WILL KEEP WAVES CAPPED THERE. A SFC
TROF WILL APCH THE WATERS LATE THU NIGHT THAT WILL HELP TO INCRS THE
PRES GRAD...BUT AGAIN WILL KEEP WINDS AND WAVES BELOW CRITERIA.

WSW FLOW IS EXPECTED IN ADVANCE OF SFC COLD FRONT FRI AND SAT...WITH
A PRETTY GOOD SURGE IN WINDS EXPECTED FRI NIGHT AS GRADIENT
TIGHTENS. WILL LIKELY NEED TO HEADLINE SCEC CONDITIONS FOR WINDS OR
SEAS LATE FRI AFTERNOON AND FRI NIGHT...WITH SCA/S NOT OUT OF THE
QUESTION ACROSS PORTIONS OF THE WATERS. GRADIENT RELAXES A BIT ON
SAT...WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW SCEC AND SCA
CRITERIA. SFC COLD FRONT IS EXPECTED TO PUSH EASTWARD THROUGH THE
WATERS SAT NIGHT AND EARLY SUN...SHIFTING WINDS TO THE NE THROUGH
TUE...AS HIGH PRESSURE BUILDS NORTH OF THE AREA. WINDS AND SEAS ARE
EXPECTED TO REMAIN BELOW SCA CRITERIA SAT NIGHT THROUGH TUE.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JPC/JRJ
Hazardous weather outlook, May 24, 3:35 AM EDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
335 AM EDT WED MAY 24 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-251000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
335 AM EDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

JRL

In the hours before

Special weather statement, May 24, 3:40 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT WED MAY 24 2006

GAZ116>119-242015-
COASTAL BRYAN-COASTAL CHATHAM-INLAND BRYAN-INLAND CHATHAM-
340 PM EDT WED MAY 24 2006

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY
THROUGH 415 PM EDT...

AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTH OF BURROUGHS TO 9 MILES NORTHWEST OF DANIEL...OR ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF RICHMOND HILL TO 9 MILES
NORTHWEST OF RICHMOND HILL...MOVING SOUTH AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LAMARVILLE...GRUBBS...
HUNTER ARMY AIRFIELD...GEORGETOWN...BURROUGHS...WINDWARD...RICHMOND
HILL...RABBIT HILL...PORT ROYAL AND MOUNT HERMAN THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 24, 4:38 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
438 PM EDT WED MAY 24 2006

GAZ116-138-242115-
INLAND BRYAN-INLAND LIBERTY-
438 PM EDT WED MAY 24 2006

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND LIBERTY COUNTY
THROUGH 515 PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF DANIEL...OR ABOUT 8
MILES WEST OF RICHMOND HILL...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LETFORD...DANIEL...
TRINITY...WILDWOOD...MILL CREEK...MIDWAY...MCINTOSH...LIVE OAK...
LIMERICK AND HINESVILLE THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 24, 4:53 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT WED MAY 24 2006

GAZ100-242130-
BULLOCH-
453 PM EDT WED MAY 24 2006

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 530 PM
EDT...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF ARCOLA TO BROOKLET...OR ALONG A LINE EXTENDING
FROM 11 MILES WEST OF SPRINGFIELD TO 9 MILES SOUTHEAST OF
STATESBORO...MOVING SOUTH AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WINDFIELD...STATESBORO...SOMERSET...PRETORIA...LEEFIELD...GRIMSHAW...
BROOKLET...EMIT...ARCOLA AND STILSON THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:29 PM EDTSevere Thunderstorm WarningCHSBulloch31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.